Alert archive / Florida / Coastal Flood Statements in 2014

Coastal Flood Statement 4, NWS Key West, FL

November 23, 2014Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Nov 23, 2014, 8:31 PM EST for Monroe County, Florida. It took effect at Nov 23, 2014, 9:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2014, 8:31 PM EST (01:31 UTC)
In effect from
Nov 23, 2014, 9:00 PM EST
Expired
Nov 24, 2014, 3:00 AM EST
In force
6 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2014-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2014-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WHUS42 KKEY 240131
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
831 PM EST SUN NOV 23 2014

FLZ076>078-240800-
/O.NEW.KKEY.CF.S.0004.141124T0200Z-141124T0800Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
831 PM EST SUN NOV 23 2014

...MINOR COASTAL FLOODING POSSIBLE IN LOW-LYING AREAS TONIGHT...

* COASTAL FLOODING...HIGHER THAN PREDICTED TIDAL LEVELS WILL LEAD
  TO MINOR COASTAL FLOODING OF LOW-LYING AREAS IN THE FLORIDA KEYS
  TONIGHT.

* TIMING...WATER LEVELS WILL BE AROUND SEVEN TO TEN INCHES ABOVE
  PREDICTED VALUES...ESPECIALLY DURING THE TIME OF HIGH TIDE TONIGHT.
  THE TIMES OF HIGH TIDE RANGE FROM AROUND 900 PM TO AROUND MIDNIGHT
  TONIGHT ACROSS THE KEYS. THE HIGHEST TIDES IN KEY WEST WILL BE
  AROUND 930 PM TONIGHT.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR FLOODING OF THE LOWEST
  ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND SOME LOW-
  LYING DOCKS AND SEAWALLS COULD BE OVER-TOPPED.

$$

MSB

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Nov 23, 3:13 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Nov 23, 3:13 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
313 PM EST SUN NOV 23 2014

.DISCUSSION...
CURRENTLY...WARM AND HUMID CONDITIONS PREVAIL ACROSS THE FLORIDA KEYS
AND ADJACENT COASTAL WATERS...WITH AIR TEMPERATURES IN THE LOWER TO
MID 80S AND DEWPOINTS IN THE MID 70S. WINDS HAVE VEERED TO SOUTH-
SOUTHEAST AND DECREASED SLOWLY DURING THE DAY. SHOWERS HAVE BEEN
LIGHT AND ISOLATED IN COVERAGE ALL DAY...WITH ONLY A FEW SPRINKLES
LEFT OVER THE EXTREME SOUTHEASTERN GULF OF MEXICO AT THIS HOUR. DRY
AIR HAS MOVED IN ALOFT...WHILE MORE DIFLUENT FLOW HAS DEVELOPED IN
THE ATMOSPHERIC BOUNDARY LAYER SINCE YESTERDAY.

WE POSSESS MEDIUM TO HIGH CONFIDENCE IN THE FORECASTS THROUGH
TUESDAY...WITH LOW CONFIDENCE TUESDAY NIGHT THROUGH THURSDAY... AND
AVERAGE CONFIDENCE THEREAFTER.

MEASURABLE RAIN CHANCES SHOULD REMAIN NIL OVERNIGHT AND ONLY SLIGHT
ON MONDAY OWING TO DRY AIR ALOFT AND A LACK OF SIGNIFICANT FORCING AT
ANY ALTITUDE. WE HAVE INCREASED RAIN CHANCES FOR MONDAY NIGHT OWING
TO A COMBINATION OF FACTORS -- 1/ A PLUME OF RICH TROPICAL
MOISTURE...CURRENTLY EVIDENT IN MIMIC-TPW IMAGERY BETWEEN HISPANIOLA
AND EASTERN CUBA...WILL ARRIVE ROUGHLY AROUND EARLY MONDAY EVENING...
2/ A PERIOD OF LOWER-TROPOSPHERIC MASS CONVERGENCE DUE TO A LARGE-
SCALE ACCELERATION OF EASTERLIES ALONG THE EQUATORWARD FLANK OF AN
INTENSIFYING ATLANTIC ANTICYCLONE WILL COMMENCE ABOUT THE SAME TIME
THAT THE DEEP MOISTURE PLUME ARRIVES...AND 3/ AN EASTWARD-MIGRATING
MIDLATITUDE LONG WAVE TROUGH AND ITS ASSOCIATED JET WILL INDUCE A
FAVORABLE OUTFLOW PATTERN ALOFT OVER THE SOUTHERN FLORIDA
PENINSULA...KEYS...AND ADJACENT WATERS.

FOR TUESDAY AND TUESDAY NIGHT...RAIN CHANCES REMAIN SCALED BACK AS
THE FLORIDA KEYS REMAIN BETWEEN SYNOPTIC-SCALE SYSTEMS. BEST TIMING
FOR THE NEXT SIGNIFICANT PRECIPITATION EPISODE AND COLD FRONT LOOKS
LIKE WEDNESDAY MIDDAY. EXACT TIMING...AS WELL AS CONVECTIVE MODES...
PRECIPITATION STRUCTURES...SKY COVER...AND WIND PATTERN WILL DEPEND
ON THE EVOLUTION OF THE SURFACE LOW PRESSURE AREA EVOLVING BETWEEN
THE GULF OF MEXICO AND THE WESTERN NORTH ATLANTIC. THIS...IN TURN...
WILL DEPEND UPON THE POSITION AND INTENSITY OF A SHORT-WAVE TROUGH
MIGRATING THROUGH THE GULF BASIN AND SOUTHEASTERN UNITED STATES.
HENCE...THE UNCERTAINTY.

REGARDLESS OF WHAT HAPPENS WEDNESDAY...A DECENT NORTH TO NORTHEAST
BLOW LOOKS INCREASINGLY LIKELY FOR THURSDAY-FRIDAY...AND WE HAVE
INCREASED THE WIND SPEEDS FOR THIS TIME FRAME.
&&

.MARINE...
A SMALL CRAFT ADVISORY HAS BEEN EXTENDED FOR PORTIONS OF THE STRAITS
OF FLORIDA FOR THIS EVENING. HOWEVER...THE ADVISORY LIKELY WILL BE
DISCONTINUED FOR ALL ZONES OVERNIGHT. FRESH SOUTHEAST BREEZES WILL
BLOW ACROSS HAWK CHANNEL AND THE STRAITS OF FLORIDA EARLY THIS
EVENING...WITH LIGHTER BREEZES OVER FLORIDA BAY...AND THE EXTREME
SOUTHEASTERN GULF OF MEXICO. A LARGE HIGH PRESSURE SYSTEM WILL WEAKEN
OVER THE WESTERN NORTH ATLANTIC TONIGHT...WHILE A LOW PRESSURE SYSTEM
EVOLVES ACROSS THE CENTRAL AND EASTERN UNITED STATES. A COLD FRONT
WILL MOVE ACROSS THE GULF OF MEXICO MONDAY AND TUESDAY...APPROACH THE
FLORIDA KEYS TUESDAY NIGHT...AND LIKELY WILL SWEEP THROUGH THE
FLORIDA KEYS AND ADJACENT COASTAL WATERS ON WEDNESDAY. STRONG NORTH
TO NORTHEAST BREEZES ARE LIKELY IN THE WAKE OF THIS COLD FRONT
WEDNESDAY NIGHT THROUGH FRIDAY.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT BOTH THE KEY WEST AND MARATHON
TERMINALS THROUGH 24/18Z. WINDS WILL BE FROM THE SOUTHEAST BETWEEN 5
AND 10 KNOTS. AFT 24/00Z...WINDS ARE FORECAST TO DIMINISH TO LESS THAN
10 KNOTS AND SHIFT FROM THE SOUTH THROUGH THE OVERNIGHT HOURS.
&&

.CLIMATE...
ON THIS DATE...NOVEMBER 23...IN KEYS WEATHER HISTORY...
IN 1957...THE DAILY RECORD HIGH TEMPERATURE OF 86F WAS RECORDED.
TEMPERATURE RECORDS AT KEY WEST DATE BACK TO 1872.
&&

.PRELIM POINT TEMPS/POPS...
KEY WEST  83  76  83  75 / -  -  10 50
MARATHON  84  76  84  75 / -  -  10 50
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR GMZ052-GMZ053-GMZ054-
     GMZ072-GMZ073-GMZ074.
&&

PUBLIC/MARINE.........KASPER
AVIATION/NOWCASTS.....KN
DATA COLLECTION.......FLING

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Nov 23, 5:20 AM EST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
520 AM EST SUN NOV 23 2014

FLZ076>078-GMZ031>035-042>044-052>055-072>075-241100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
520 AM EST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...SMALL CRAFT ADVISORY IN EFFECT ACROSS THE FLORIDA STRAITS THIS
MORNING...

WINDS AND WAVES...SOUTHEAST WINDS NEAR 20 KNOTS ACROSS THE STRAITS
OF FLORIDA THROUGH LATE THIS MORNING...WITH SEAS OF 5 TO 7 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HEADLINES OR ADVISORIES ARE EXPECTED MONDAY THROUGH TUESDAY NIGHT.
SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED AGAIN ACROSS ALL OR
PORTIONS OF THE MARINE DISTRICT DURING WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FUTTERMAN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 6:20 PM ESTCoastal Flood StatementKEYMonroe9 hr

Nearby

Coastal Flood Statements in Florida, 2014Every coastal flood statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.